Missouri, 2022

Damaging Wind in Missouri, July 26, 2022

July 26, 2022 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm occurred over the Ozark foothills of southeast Missouri. The storm formed during the heat of the day along a well-defined outflow boundary from a thunderstorm complex over Illinois earlier in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred over the Ozark foothills of southeast Missouri. The storm formed during the heat of the day along a well-defined outflow boundary from a thunderstorm complex over Illinois earlier in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 26, 5:29 AM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Jul 26, 5:29 AM CST, 7 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 AM CDT Tue Jul 26 2022

.UPDATE...
Issued at 626 AM CDT Tue Jul 26 2022

Updated Aviation discussion for the 12z TAF issuance.

UPDATE Issued at 342 AM CDT Tue Jul 26 2022

Given the extreme rainfall amounts reports upstream of the
approaching convection in the St. Louis Metro (4-7"), decided to
expand the Flood Watch into Jefferson, Wayne, Wabash, and Edwards
counties. If these high rainfall rates materialize, flash flooding
will become a problem despite the recent dry conditions.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 329 AM CDT Tue Jul 26 2022

The main concerns for today's forecast include the potential for
localized flash flooding in the Wabash River Valley, dangerous
heat index values across SE MO, SW IL, and far W KY, and the
possibility a few severe thunderstorm across the entire region.

As of 08z Tuesday training, convection continues to move east
along and north of I-64 in southern Illinois. Rainfall rates of
1-2" per hour have been observed, and extremely PWAT values of
2-2.25" have been analyzed across the region. An area of
convergence has been noted in observations due to a robust LLJ
lifting across a diffuse frontal boundary located near the AR/TN
border. Expect this area of heavy rain to spread into the MVN-
AJC- HNB corridor as daybreak approaches. The concern for flash
flooding will be greatest over Gibson and Pike Counties in SW IN
due to the 1-3" of rain that fell in this area on Monday. Three
hour flash flood guidance values are around 2.0-2.5" here, which
is certainly possible. Further to the west across Jefferson,
Wayne, Wabash, and Edwards Counties, flash flood guidance is much
higher (3-4"). Therefore, in collaboration with WFOs IND and LMK,
issued a Flood Watch for just Gibson and Pike Counties through 18z
today. By 18z, the convergence zone will break down, and the axis
of showers will diminish. Additional isolated to scattered storm
development is expected with peak heating across the entire
forecast area. While it will be quite unstable, shear looks to be
minimal. Can't rule out a strong to severe-level downburst, but
overall the severe risk will be on the low side.

Further south and west, it will be drier, hotter, and very humid.
High temperatures will reach the lower to middle 90s across much
of SE MO, SW IL, and far W KY. With dew point temperatures in the
middle to upper 70s expected, apparent temperatures will have no
trouble reaching Heat Advisory levels again (105-110). Have issued
a Heat Advisory for this area from 17-24z today. There looks to be
some isolated to scattered thunderstorm development late this
afternoon, but coverage should not be great enough to provide
meaningful relief from the heat. It will be a stuffy night, with
low temperatures only dropping into the middle to upper 70s.

Wednesday looks to be pretty similar to today, though convective
coverage will be lower. High temperatures will range from the
upper 80s in the north to lower 90s in the south. Apparent
temperatures will again approach Heat Advisory levels across much
of SE MO, far S IL, and far W KY. SPC has maintained a marginal
risk for severe thunderstorms, but this might be a bit overdone
for now. A better chance of widespread thunderstorms and soaking
rains will arrive Thursday as a more robust shortwave pivots
through the Midwest. The NBM initialization current gives the
entire forecast area likely to categorical PoPs from late
Wednesday night through Thursday night. A small severe risk will
again be present, but flooding could become a problem for areas
that become waterlogged today. The latest QPF for this period
shows a broad brush of 1.5-3.0" across the forecast area. High
temperatures will be limited to the 80s by clouds and
precipitation.

.LONG TERM...(Friday through Monday)
Issued at 329 AM CDT Tue Jul 26 2022

Forecast confidence in the synoptic pattern is fairly high, but the
details of sensible weather are less certain.

Beginning Friday the Quad State will be under a dirty northwest or
cyclonic flow aloft. The main surface boundary should shift south of
the region early in the day. Impulses will swing through the area
over the weekend, while surface high pressure settles over the
region. The upper ridge will attempt to build back eastward over the
region as we head into next week, and that will push a warm front
through the area Sunday. Southwest winds will bring significant
humidity back across the region Monday into next Tuesday.

The NBM has PoPs each day, with thunder potential every day, except
Saturday. PoPs will be focused across the southern half of the
region through the period and will be maximized (Likely levels) on
Sunday with the warm frontal passage. Instability will be marginal
Friday, and then will increase as the warm front passes Sunday into
next week. With the upper ridge attempting to return, winds fields
will be weak as we head into next week. Organized severe storms are
not expected.

As for temperatures, we will enjoy a period of below normal
temperatures Friday through the weekend. Monday and next Tuesday the
humidity will return and temperatures will climb as well. Some
locations, mainly in southeast Missouri, may see triple digit heat
indices by Monday and especially next Tuesday.

&&

.AVIATION...
Issued at 626 AM CDT Tue Jul 26 2022

Widespread shower and thunderstorm activity, some heavy at times,
will continue to impact MVN, EVV, and OWB through roughly 18z.
Under heavier elements, IFR vsby and cigs can be expected. This
activity will wind down this afternoon, with more widely scattered
thunderstorm activity developing around PAH and CGI this
afternoon into the early evening. Winds will become generally
southerly around 5-10 kts, with higher variable gusts possible
under thunderstorms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 7 PM CDT this evening for
     ILZ084-085-088-089-092>094.

     Flood Watch until 1 PM CDT this afternoon for ILZ075>078.

MO...Heat Advisory from noon today to 7 PM CDT this evening for
     MOZ076-086-087-100-107>112-114.

IN...Flood Watch until 1 PM CDT this afternoon for INZ081-082.

KY...Heat Advisory from noon today to 7 PM CDT this evening for
     KYZ001>006-008-009.

&&

UPDATE...DWS
SHORT TERM...DWS
LONG TERM...DRS
AVIATION...DWS
Hazardous weather outlook, Jul 26, 2:52 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
352 AM CDT Tue Jul 26 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-270900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
352 AM CDT Tue Jul 26 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch is in effect until 1 PM for locations north of
Interstate 64 in southern Illinois and southwest Indiana. Refer to
the product text for details.

A Heat Advisory is in effect for southeast Missouri, southwest
Illinois, and far western Kentucky through 7 PM. Refer to the
product text for details.

Isolated to scattered thunderstorms are possible across the entire
region, with the greatest coverage during the heat of the day.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance of thunderstorms is forecast Wednesday through Friday
and again Sunday and Monday. The best chances will occur on Thursday
and on Sunday with a warm frontal passage. Locally heavy rainfall
and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, reports of heavy rain
and flooding are appreciated.

DWS/DRS

The radar

The Memphis radar (KNQA), 158 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
July 26, 12:45 PM CST
Where
Ripley County, 5 mi SE of Doniphan
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.569, -90.756

The Ripley County Sheriff Department reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035836.